DEAR DR. DONOHUE: I have been looking every day for an answer to my question: What is a virus infection of the inner ear that causes dizziness? My ears were checked for wax and fluid, and they have neither. An MRI of my brain showed nothing wrong. I am so afraid of another attack, especially when I might be away from home. What are the chances of that? – K.K.

ANSWER:
The inner ear houses our balance organ. That organ is like a carpenter’s level, which has a tube filled with fluid in which there is a bubble. If the carpenter has a board in perfect alignment, the bubble is in the center of the tube. When we are in perfect balance, as we are most of the time, our balance organ sends a clear signal to the brain that all is well. When the balance organ is on the fritz, it bombards the brain with confusing information, and that makes a person dizzy. The affected person veers to one side when walking. Nausea and vomiting are frequent consequences. It’s a bit like being constantly seasick.

One of the common causes of such imbalance is a viral infection of the inner ear, which often follows on the heels of a cold or a similar respiratory infection.

The illness is called vestibular (the vestibule is part of the inner ear’s balance system) neuritis. It’s also called labyrinthitis. (The labyrinth is another part of the inner ear’s balance system.)

Once the inner-ear irritation quiets down, the dizziness leaves. That can take a number of weeks. An antihistamine such as meclizine (Antivert) can make symptoms less formidable. Some doctors favor giving a sufferer prednisone at the onset of symptoms. Prednisone is one of the cortisone drugs, medicine’s most powerful anti-inflammation medicines.

Could it come back? How many times in your life has this happened to you? Once, correct? It’s unlikely to come back again, even if you live the same number of years you have already lived.

Inner-ear viral infections are only one cause of dizziness. The booklet on that topic discusses the many other causes and their treatments. Readers can order a copy by writing: Dr. Donohue – No. 801, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: What is chelation therapy? Does it help hardened arteries? – V.C.

ANSWER:
Chelating (KEY-late-ing) medicines grab hold of materials and remove them from the body. For example, chelators, as those substances are called, are effective in removing lead from the body. EDTA is the chelator used to remove calcium from the buildup in arteries that “hardens” them and plugs them up. Theoretically, it’s a way to open up the arteries and re-establish good blood flow to the heart muscle.

The proof of chelation for heart disease is not strong. Most cardiologists don’t endorse the process. I wouldn’t have it done to me. Take that for what it is – my opinion.

DEAR DR. DONOHUE: My doctor has me taking two blood pressure medicines every day. There was a time when my pressure was quite high. Now it’s normal. I take my pressure every day. I am retired, and I think that brought my pressure down. Can I safely stop one of my blood pressure medicines? – D.K.

ANSWER:
It would be safe for you if your doctor thinks it is a good idea. He or she probably will, if you discuss it.

When you see your doctor, bring with you a record of your blood pressures. That information will carry much weight in making the right decision.

Blood pressure medicine is usually, but not always, taken for life. If people make big life changes – reduce their salt intake, exercise, lose weight, minimize life’s stresses – then it is possible to decrease the dose of blood pressure medicine and sometimes to eliminate it.

DEAR DR. DONOHUE: For the past three weeks I have had off-again on-again hiccups – mostly on-again. Friends have given me several tips on how to stop them, but none has worked. Is there something I can take to get rid of them? – J.M.

ANSWER:
Hiccups that last for as long as yours have are not going to yield to home remedies. You need a doctor’s intervention. Something serious could be going on.

Hiccups are spasms of the diaphragm muscle, the sheet of muscle that separates the abdomen from the chest and that serves as the principal breathing muscle. An irritation of that muscle or of the nerve that serves it, the phrenic nerve, can lead to chronic hiccups. An abscess is an example of one such irritation. Cancers of the esophagus are notorious for causing hiccups.

When the serious causes have been eliminated as possibilities, then medicines – either oral or injectable – can often bring hiccups to an end. Baclofen and chlorpromazine are two often used. If medicines don’t stop hiccups, putting the affected person to sleep with an anesthetic and giving a muscle relaxant can be a cure.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.